A new health alert from the U. S. Food and Drug Administration (FDA) warns consumers against using pure powdered caffeine because of the high risk of accidental overdose and possibly death. The FDA began looking closer at pure powdered caffeine after an 18-year-old Ohio teenager died in May after consuming it.
The FDA is concerned that safety labeling on these powders does not adequately warn consumers about the high risk of accidental overdose and the potentially lethal effects. Unfortunately, the FDA cannot force manufacturers to change safety labeling or add warnings because the caffeine powders are marketed and classified as “dietary supplements” and, therefore, beyond the regulatory authority of the FDA. What does this mean to consumers? It means the FDA has no authority to evaluate the effectiveness of these products, the truthfulness of the marketing statements, or the various products’ safety.
Caffeine powders are 100% caffeine. 1 teaspoon is equivalent to around 25 cups of coffee making it a very powerful stimulant that can be deadly if taken incorrectly. It is difficult to accurately measure these powders with common kitchen tools thereby making it very easy to overdose. “The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small,” explained FDA spokeswoman Jennifer Dooren.
The FDA is particularly concerned about pure caffeine sold in bulk that is marketed directly to consumers. It is easily obtainable on the Internet and particularly attractive to teenagers and young adults who may be more vulnerable to the marketing promises of increased performance in jobs, school, or sports, and more energy.
Symptoms of caffeine overdose and toxicity include erratic or dangerously rapid heartbeat, seizures, vomiting, diarrhea or disorientation. Stop using caffeine powders and seek immediate medical attention if you or a loved one begins experiencing any of these symptoms after consuming a caffeine powder or another product containing high levels of caffeine like energy drinks such as Monster, Red Bull or 24-Hour Energy shots. Energy drinks and shots are also being investigated by the FDA because of numerous reports of adverse events and deaths associated with consuming these products.
People with pre-existing heart conditions should never consume high-level caffeine products because they are at a higher risk of suffering an adverse reaction.
The FDA will continue to monitor pure powdered caffeine products and consumer experiences when using them. If you have suffered any adverse effects when taking caffeine powders, please report your experiences to the FDA at 1-240-402-2405 or CAERS@cfsan.fda.gov.
Tag: FDA Issues Health Alert Against Using Pure Powdered Caffeine